Hail, Woodbury
- When
- June 6, 7:08 PM CST
- Where
- Woodbury County, 1.47 mi NNW of Danbury
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 42.250, -95.730
A cold front sagged south of the area during the early evening, but an environment with steep mid-level lapse rates allowed an isolated thunderstorm to develop and produce large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A cold front sagged south of the area during the early evening, but an environment with steep mid-level lapse rates allowed an isolated thunderstorm to develop and produce large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 6, 5:50 PM CST, 1 hour 18 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 650 PM CDT Wed Jun 6 2018 .SHORT TERM...(This evening through Thursday) Issued at 317 PM CDT Wed Jun 6 2018 Main issue in the short term will once again be showers and storms. Thunderstorms this afternoon should remain to our south as the surface boundary sags southward this afternoon. Nevertheless, if a storm is able to form in our southern zones they could get to severe levels given the steep mid level lapse rates. Complication for tonight is an increasing signal in guidance that the 700mb boundary will retrograde northward and, in conjunction with another shortwave approaching from the west, kick off a region of showers and thunderstorms across the I-90 corridor. While a couple of these storms could have some severe hail given continued steep mid level lapse rates, main threat if this scenario plays out would be locally heavy rainfall. With the insistence of several short term guidance tools that this may happen, have put in some higher PoPs tonight across the I-90 corridor. Another wave impacts the region tomorrow with an attendant chance for showers and thunderstorms. Best chances in the morning and early afternoon will be across northwest Iowa. Later into the night, focus will shift to our western zones. Both locations have marginally steep mid level lapse rates and some marginal shear, so can't rule out a severe storm or two. The atmosphere will have been worked over quite a bit over the past two days by then, so that will temper chances for severe weather. .LONG TERM...(Thursday night through Wednesday) Issued at 317 PM CDT Wed Jun 6 2018 The chances for showers and storms continue in the extended. Guidance continues to be insistent on a shortwave translate eastward across SD Friday. Potential instability ahead of this wave looks to be substantial, but capping concerns remain with a relatively warm layer in the 700mb-800mb range. While shear profiles do not appear to be as favorable as they were in yesterday's runs, shear would still be supportive of organized convection. In summary, will need to continue watching Friday closely. The pattern of shortwaves rounding the top of the ridge will continue through Monday when a longwave trough will approach from the west. This trough will drive lee pressure falls to the west, setting up a decent pressure gradient and breezy winds out of the south Sunday into early Monday. Bumped up winds, highs for Sunday, and lows during the overnight Sunday period accordingly. The passage of the longwave trough will bring yet another chance for rain. The good news is that the passage of this trough should serve to cool things down a bit, with highs expecting to be around normal to start next week. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 650 PM CDT Wed Jun 6 2018 Convective chances will be at a minimum through the evening, outside band of elevated showers and isolated storms moving across east central SD into southwest MN thru around 02z. Low-level jet impinging on current outflow/frontal band across Nebraska will lead to a better chance for elevated showers and thunderstorms the latter half of the overnight into early morning in areas south of Interstate 90. Upper level wave shearing through on Thursday will provide threat for a random storm during the afternoon hours, especially toward KFSD and KSUX. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Ferguson LONG TERM...Ferguson AVIATION...Chapman
Hazardous Weather Outlook National Weather Service Sioux Falls SD 319 PM CDT Wed Jun 6 2018 MNZ071-072-097-SDZ038>040-054>056-072030- Lincoln MN-Lyon MN-Pipestone-Beadle-Kingsbury-Brookings-Miner- Lake-Moody- 319 PM CDT Wed Jun 6 2018 This Hazardous Weather Outlook is for portions of southwest Minnesota and east central South Dakota. .DAY ONE...This Afternoon and Tonight Hazardous weather is not expected today or tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Periodic storms are possible Thursday through Friday night. Isolated severe weather is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ001>003-012>014-MNZ080-081-089-090-098-SDZ050-052-053-057>070- 072030- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Murray-Cottonwood- Nobles-Jackson-Rock-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison- Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner- Lincoln SD-Bon Homme-Yankton-Clay SD- 319 PM CDT Wed Jun 6 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms tonight may lead to isolated quarter size hail and localized heavy rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional periodic storms are possible Thursday through Friday night. Isolated severe weather is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. IAZ020>022-031-032-NEZ013-014-SDZ071-072030- Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Union- 319 PM CDT Wed Jun 6 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight There is a slight risk of severe thunderstorms late this afternoon and evening, with the main threats being hail up to the size of ping pong balls and wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional periodic storms are possible Thursday through Friday night. Isolated severe weather is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight.
The Omaha radar (KOAX), 116 km away, was scanning. The volume nearest the first event began at 01:10 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764467, 764468.